Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Norman, OK

April 18, 2003Archer County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 18, 2003, 7:48 PM CDT for Archer County, Wichita County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2003, 7:48 PM CDT (00:48 UTC)
Expired
Apr 18, 2003, 8:30 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Archer County, TX, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 67 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 190048
SVROKC
TXC009-485-190130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT FRI APR 18 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS
  WICHITA COUNTY IN NORTHERN TEXAS

* UNTIL 830 PM CDT

* AT 747 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8
  MILES SOUTH OF HOLLIDAY...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BURKBURNETT...HOLLIDAY...IOWA
  PARK...MANKINS...SHEPPARD AFB AND WICHITA FALLS

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 60 MPH ARE LIKELY WITH 
THIS SEVERE THUNDERSTORM.

AT 740 PM...SPOTTERS REPORTED GOLFBALL HAIL NORTH OF LAKE KICKAPOO. 

LAT...LON 3371 9886 3363 9859 3375 9843 3409 9843
          3412 9858

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:52 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 18, 3:52 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
352 PM CDT FRI APR 18 2003

DRYLINE IS SHARPENING UP ACROSS THE AREA CURRENTLY.  THERE IS A
CHANCE TO SEE CONVECTION DEVELOP ALONG THE DRYLINE LATE THIS
AFTERNOON OR EARLY THIS EVENING WITH CONVERGENCE ALONG THE DRYLINE.
A BETTER CHANCE OF PRECIP DEVELOPS AS A STRONGER UPPER TROF MOVES
TOWARD THE AREA.  LOW LEVEL MOISTURE WILL LIKELY SLOSH BACK WESTWARD
AND STORMS ARE LIKELY ESPECIALLY FROM SOUTHWEST THROUGH CENTRAL AND
NORTH CENTRAL SECTIONS.  LINGERING SHOWERS/STORMS IN THE MORNING
WILL MOVE OUT BEFORE THE NEXT WAVE APPROACHES AND REDEVELOPMENT IS
LIKELY AGAIN TOMORROW ALONG VARIOUS SURFACE BOUNDARIES THAT WILL BE
AROUND.  THESE STORMS WILL CONTINUE INTO THE EVENING BEFORE
EXITING.  EASTER SUNDAY LOOKS TO BE DRY AND MILD.

NO SIGNIFICANT CHANGES IN THE EXTENDED.

FCSTID =   26
OKC   62  76  50  68 /  80  70  60   0
HBR   57  77  49  70 /  70  50  20   0
SPS   61  81  52  73 /  60  50  20   0
GAG   52  64  43  66 /  40  70  80   0
PNC   61  69  48  65 /  60  80  80   0
DUA   63  81  55  72 /  50  70  70   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 7 hours 48 minutes before
OKZ004>048-050>052-TXZ083>090-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTHEAST OF A LINE FROM
CHEROKEE TO CHEYENNE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.

DISCUSSION...
A DRYLINE WILL CONTINUE TO SHARPEN AND PUSH EASTWARD ACROSS PORTIONS
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.
DEWPOINTS AHEAD OF THE DRYLINE WILL CONTINUE TO INCREASE AS MOISTURE
MOVES NORTHWARD FROM CENTRAL TEXAS. THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE
80S.  CONVERGENCE ALONG THE DRYLINE AND A STRONG UPPER LEVEL JET
WILL COMBINE TO PRODUCE THUNDERSTORMS BY LATE THIS AFTERNOON.  SHEAR
PROFILES ARE EXPECTED TO BE STRONG ENOUGH FOR SUPERCELLS TO DEVELOP
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN WEATHER THREAT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS LOW
LEVEL WINDS INCREASE.  SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL.   HEAVY RAINFALL MAY ALSO OCCUR WITH THESE THUNDERSTORMS
TONIGHT...ESPECIALLY FROM WESTERN NORTH TEXAS INTO CENTRAL
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
THERE WILL BE AN EXTREME TO HIGH FIRE DANGER THIS AFTERNOON
ACROSS ALL OF OKLAHOMA AND WESTERN NORTH TEXAS.  PLEASE REFER
TO FIRE WEATHER PRODUCTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE WEATHER ON SATURDAY ACROSS
MOST OF CENTRAL AND EASTERN OKLAHOMA.  WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST OUT OF OKLAHOMA BY
EARLY SATURDAY AFTERNOON.  THIS WILL ALLOW FOR STRONG HEATING AS
SKIES CLEAR.  LOW PRESSURE IS EXPECTED TO DEVELOP OVER SOUTHWEST
OKLAHOMA...AS A STRONG UPPER LEVEL SYSTEM APPROACHES THE SOUTHERN
PLAINS.  AN ASSOCIATED DRYLINE AND FRONTAL BOUNDARY WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON.
MODERATE TO HIGH INSTABILITY AND FAVORABLE SHEAR PROFILES WILL
SUPPORT SUPERCELL THUNDERSTORMS WITH TORNADOES POSSIBLE.  HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE NORTHERN HALF
OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

MAXWELL/SPEG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:13 PM CDTSevere Thunderstorm WarningOUNClay32 min
Apr 19, 12:23 AM CDTSevere Thunderstorm WarningOUNHardeman22 min
Apr 19, 1:19 AM CDTTornado WarningOUNFoard, Hardeman26 min
Apr 19, 1:45 AM CDTTornado WarningOUNHardeman, Wilbarger45 min
Apr 19, 2:39 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman51 min
Apr 19, 3:01 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger44 min
Apr 19, 3:56 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman49 min
Apr 19, 4:48 AM CDTSevere Thunderstorm WarningOUNKnox27 min
Apr 19, 5:14 AM CDTSevere Thunderstorm WarningOUNFoard, Knox46 min
Apr 19, 5:34 AM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger41 min
Apr 19, 6:13 AM CDTSevere Thunderstorm WarningOUNWichita47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.